Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 367, NWS Omaha, NE

September 14, 2004Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 14, 2004, 4:42 PM CDT for Monona County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 4:42 PM CDT (21:42 UTC)
Expired
Sep 14, 2004, 5:15 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 2:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 142142
SVROAX
IAC133-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
442 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MOORHEAD...OR ABOUT 40
  MILES NORTH OF OMAHA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOLDIER...CASTANA
  UTE...MAPLETON...RODNEY

HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
AND GLASS DOORS.

LAT...LON 4190 9614 4186 9569 4220 9567 4222 9614

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:45 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 14, 2:45 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FORECAST CONCERN REMAINS TSTMS COVERAGE/INTENSITY TNGT ALONG
WITH FLOODING POTENTIAL NERN ZONES.

SHORT TERM...A FAVORABLE SYNOPTIC SETUP FOR AN ACTIVE WEATHER
PATTERN OVER CWA TNGT.  MOISTURE IN PLACE WITH PRECIPITABLE WATER
ABV 1.5 INCHES PER 12Z OAX SOUNDING. 850 MB THETA E ADVCTN CONTS OVR
MUCH OF THE CWA MUCH OF TNGT WITH PRECIP WATER RMNING HIGH THRU 12Z.
IN ADDITION...JET ASSOCD WITH STRONG UPR TROF TO OUR WEST WL COUPLE
WITH RIGHT ENTRANCE REGION OF JET SEGMENT OVR NRN PLAINS AND PROVIDE
UPWARD MOTION TO GO ALONG WITH LOWER LVL FORCING WITH SFC-850 MB
BOUNDARY CONVERGENCE. WL GO SCT/CATEGORICAL POPS MOST SECTIONS TNGT.
FAVORABLE SHEAR EXISTS FOR SVR STORMS INITIALLY AT LEAST WITH MAIN
EMPHASIS SHIFTING TWD HEAVY RAIN LATER THIS EVENING. LAST NGT SAW
SOME 3+ INCH RAIN AMOUNTS NERN NEBR FM NW THRU NE OF OFK. ALTHOUGH
HEAVIEST RAIN TNGT COULD BE SHIFTED SLIGHTLY SE OF THAT AREA...3 HR
FLASH FLOOD INDICES HAVE BEEN LOWERED TO 1-2 INCHES SVRL NERN
COUNTIES. WL ISSUE FLASH FLOOD WATCH ACROSS A FEW COUNTIES OVER NERN
NEBRASKA AND MENTION HEAVY RAIN ALSO OVR A FEW COUNTIES S OF THAT
AREA WHERE HEAVY RAIN IS POSSIBLE BUT INDICES HIGH ENOUGH DUE TO A
SVRL WEEK DRY PD SO THAT FLOODING IS LESS LIKELY.  ADJUSTED TEMPS
SLGTLY UP SERN ZONES WHERE FRONTAL PASSAGE MAY NOT BE UNTIL WED AM.

FRONT AND UPR TROF SHOULD SWEEP PCPN CHCS TO OUR E WED AFTN AND
TRENDED POPS DOWN IN THE AFTN AND JUST LINGERED POPS AFT 18Z FAR ERN
COUNTIES. LOW CLOUDS WL PRBLY WRAP AROUND SYSTEM FIRST PART OF THE
DAY...BUT LATEST META SUGGESTING SOME BREAKUP LIKELY IN THE AFTN TO
ALLOW READINGS TO RECOVER INTO THE LOWER 70S.

DRY AND MODERATING TEMPS THEN STILL ON TRACK THURSDAY INTO FRIDAY
AND AS NEXT UPR TROF APPROACHES EARLY NEXT WEEK...READINGS SHOULD
WARM A LTL ABOVE OPERATIONAL MEX GUIDANCE THIS WEEKEND AND POSSIBLY
COULD BE SIMILAR TO THOSE OBSERVED THIS PAST WEEKEND.  WONT GO
QUITE THAT WARM YET...BUT DID BOOST A LTL.

STILL SOME QUESTION ON HOW FAST NEXT TROF MOVS INTO THE PLAINS TWD
DAY 7...BUT LATEST OPERATIONAL GFS AND ECMWF WERE SIMILAR WITH IT
APPROACHING WRN NEBR MONDAY.  REMOP ALSO SHOWED A HIGH MEASURE OF
PREDICTABILITY WITH THIS SOLUTION. FEEL IVAN MAY OPEN ENOUGH AND
WEAKEN ENOUGH SO THAT STRONGER LARGE SCALE TROF MAY INFLUENCE PLAINS
WX BY DAY 7 TO ALLOW IT TO MOVE INTO CWA AND INCLUDED MODEST POPS
AND COOLER TEMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 09Z FOR PIERCE...CEDAR...WAYNE AND THURSTON
COUNTIES.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Sep 14, 11:48 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1148 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND PERSIST TONIGHT ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS...PARTICULARLY DURING
THE EARLY EVENING HOURS. MODEST ENVIRONMENTAL SHEAR OVER THE REGION
SUGGEST THAT ISOLATED TORNADOES WILL BE POSSIBLE TOO.

ALSO...OCCASIONAL HEAVY RAINFALL MAY BE EXPERIENCED ACROSS PORTIONS
OF THE OUTLOOK AREA TONIGHT...LEADING TO AREAS OF FLASH FLOODING AS A
STALLED FRONTAL BOUNDARY HANGS TIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA WEDNESDAY MORNING BEFORE THE SYSTEM SHIFTS SOUTHEAST OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:21 PM CDTSevere Thunderstorm WarningOAXHarrison39 min
Sep 14, 4:59 PM CDTSevere Thunderstorm WarningOAXHarrison31 min
Sep 14, 5:16 PM CDTSevere Thunderstorm WarningOAXMonona44 min
Sep 14, 6:00 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.